Quantcast

Statin Use Possibly Linked To Fatigue

June 13, 2012
Image Credit: Photos.com

Connie K. Ho for redOrbit.com

Having difficulty breathing and catching your breath after exercising? Feeling nauseous after completing physical activity? These are signs that you might be fatigued and, if you´re taking statins to lower your cholesterol, there is  a new report that might be of interest to you. A recent study, published in the Archives of Internal Medicine, released results that statins, drugs taken to decrease cholesterol level, may have negative side effects on people´s energy levels.

Researchers believe that the possible tolls, which hasn´t been verified by other studies, should be of interest to women. They believe that four out of 10 women who take Merck´s Zocor, otherwise known as simvastatin, feel tired or have less energy while exercising as a result of taking the drug. Even though Statins are generally safe, they are thought to cause muscle and joint pain in some patients.

“To our knowledge, this is the first randomized evidence affirming unfavorable statin effects on energy and exertional fatigue,” wrote the researchers in the paper. “These findings are important, given the central relevance of energy and functional status to well-being.”

Medical experts have differing opinions on the results; while some physicians believe that the results are not unexpected and should be taken notice of, others believe that the study has limitations and patients should consult with their doctor before discontinuing taking their medication.

“Fatigue is reversible and not fatal,” Dr. Kausik Ray told Reuters Health in an email. “Risks and benefits in absolute terms should be discussed on a case by case basis.”

With the findings, Dr. Beatrice Golomb, lead researcher from the University of California, San Diego, highlighted that doctors many times do not realize connection between fatigue and statin in their patients. Golomb and fellow researchers utilized data from another study that had 1,000 men and women participants who were randomly assigned to take Zocor, a statin by Bristol-Myers Squibb, or an inactive placebo pill over a period of six months. At the beginning of the study and in a follow up six months after the first rating, the participants reported their energy levels between a scale of -2 (“much less”) and +2 (“much more”). The investigators then created a combined measure of how the participants felt during the exercise and how they felt overall from the activity.

“Often it doesn’t show up right away so physicians may not recognize the effect,” remarked Golomb in the Reuters Health article.

The results showed that approximately 15 percent of statin users felt increasingly tired during the exercise and overall throughout the activity. Golomb recommends that people consider the side effects of statins before taking the drugs, as other studies have discovered that statins have had a small number of benefits for people without heart disease. For people who already take the drugs and feel more tired than normal, Golomb advises them to consider stopping use of the drugs altogether if there is not many benefits to begin with.

In continuing the project, the researchers believe that more studies need to be done to better understand the relationship between statins and fatigue.

“Effects may take time to manifest, as may benefits of statin use. Thus, long-term trials are important, if statin use is to be recommended in younger individuals,” concluded the researchers in the report.


Source: Connie K. Ho for redOrbit.com



comments powered by Disqus